Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 30, 2004, 4:56 PM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 4:56 PM CDT (21:56 UTC)
- Expired
- May 30, 2004, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 302157 FFWSGF MOC091-310400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 456 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 1100 PM CDT. * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE MOVING ACROSS LOCATIONS WHICH HAD RECEIVED SIGNIFICANT RAIN EARLIER IN THE AFTERNOON. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WEST PLAINS...WILLOW SPRINGS...MOUNTAIN VIEW...WHITE CHURCH...SOUTH FORK...SILOAM SPRINGS...POTTERSVILLE...POMONA... PEACE VALLEY...MOODY...CAULFIELD AND BRANDSVILLE. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3704 9168 3652 9170 3652 9212 3704 9207 $$ SAW
2 follow-up statements
000 WGUS73 KSGF 302304 FFSSGF MOC091-310400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 602 PM CDT SUN MAY 30 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR HOWELL COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD PUSHED EAST OF THE WARNED AREA. HOWEVER...ADDITIONAL SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP BACK TO THE WEST...AND RUNOFF FROM EARLIER RAINFALL WILL CONTINUE THROUGH THE EVENING HOURS. THIS RUNOFF WILL LIKELY CAUSE FLOODING OF LOW-LYING AREAS AND LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...WEST PLAINS...WILLOW SPRINGS...MOUNTAIN VIEW...WHITE CHURCH...SOUTH FORK...POTTERSVILLE...POMONA...PEACE VALLEY AND BRANDSVILLE. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3704 9166 3657 9168 3655 9206 3702 9204 $$ SAW
000 WGUS73 KSGF 310228 FFSSGF MOC091-310235- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN MAY 30 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOWELL COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN IS DECREASING OVER THE WARNED AREA. SOME STREAMS AND CREEKS IN THE WARNED AREA HAVE CONTINUED TO SHOW RISING WATER LEVELS. HOWEVER...THE WATER LEVELS ARE EXPECTED TO REMAIN BELOW FLOOD. IF FLOODING HAS BEEN OBSERVED IN LOW LYING AREAS OR LOW WATER CROSSINGS...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && LAT...LON 3702 9171 3654 9170 3653 9211 3703 9208 $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:20 PM CDT, 36 minutes earlier.
Area forecast discussion, May 30, 4:20 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT SUN MAY 30 2004 SHORTENED AFD DUE TO ONGOING CONVECTION. COLD FRONT CURRENTLY LOCATED FROM ABOUT A KIRKSVILLE TO SPRINGFIELD TO MUSKOGEE OK LINE. NUMEROUS SEVERE STORMS CURRENTLY FIRING ALONG THAT BOUNDARY. EXPECT CONVECTION TO CLEAR THE AREA BY 01Z. SECONDARY BOUNDARY WITH LINE OF CU CURRENTLY ENTERING WESTERN MO. HAVE CLEARED THE TORNADO WATCH WEST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. WILL ISSUE ZFP SHORTLY WITH THIS CHANGE. DID NOT HAVE MUCH TIME FOR MODEL ANALYSIS...BUT SAW NO NEED TO MAKE ANY WHOLESALE CHANGES TO GRIDS. && .AVIATION... CONVECTION HAS CLEARED THE KSGF AND KJLN TERMINALS. EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...TORNADO WATCH UNTIL 7 PM EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. KS...NONE. GAEDE
Hazardous weather outlook, May 30, 1:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 30 2004 ...SEVERE WEATHER OUTBREAK EXPECTED THROUGH THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WITH TORNADOES...LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH. AREAS AFFECTED AND TIMING: SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. THE BEST CHANCE FOR TORNADIC STORMS WILL BE BETWEEN HIGHWAYS 71 AND 63. SEVERE STORMS WILL THEN LINGER ACROSS FAR SOUTH CENTRAL MISSOURI EAST OF A HOUSTON TO GAINESVILLE LINE INTO THIS EVENING. DISCUSSION: A STRONG SURFACE COLD FRONT WILL PUSH ACROSS THE MISSOURI OZARKS THROUGHOUT THE AFTERNOON. STRONG SURFACE HEATING WILL OCCUR AHEAD OF THE FRONT...WHILE ABUNDANT MOISTURE SURGES NORTH INTO THE REGION WITH DEWPOINTS WELL INTO THE 70S. MEANWHILE...A STRONG UPPER LEVEL DISTURBANCE AND VERY STRONG JET STREAM WINDS WILL ROTATE THROUGH THE AREA. THE COMBINATION OF EXTREME INSTABILITY AND WIND SHEAR WILL LEAD TO CONTINUING SEVERE STORM DEVELOPMENT ALONG THE COLD FRONT THIS AFTERNOON. AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA... THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. THESE STORMS WILL LIKELY PRODUCE VERY LARGE HAIL... WIDESPREAD DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES. THE THREAT FOR SEVERE WEATHER WILL END WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGERS...LAW ENFORCEMENT AND THOSE WITH SEVERE WEATHER INTERESTS SHOULD MAKE NECESSARY PREPARATIONS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF GAEDE
In the hours before
Local storm report, May 30, 4:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 8 NE PROTEM 36.61N 92.75W
05/30/2004 2.75 INCH TANEY MO BROADCAST MEDIA
GOLFBALL TO BASEBALL SIZE HAIL.
0401 PM HAIL CABOOL 37.13N 92.10W
05/30/2004 1.00 INCH TEXAS MO AMATEUR RADIO
ALLocal storm report, May 30, 4:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 1.75 INCH OZARK MO BROADCAST MEDIA
ALLocal storm report, May 30, 4:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SIMMONS 37.23N 92.02W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
ALLocal storm report, May 30, 4:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 3 SE LEBANON 37.65N 92.63W
05/30/2004 LACLEDE MO TRAINED SPOTTER
0422 PM HAIL SIMMONS 37.23N 92.02W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
ALLocal storm report, May 30, 4:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 S ELK CREEK 37.17N 92.00W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
ALSpecial weather statement, May 30, 4:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-310000- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-JASPER-LAWRENCE- MCDONALD-NEWTON-ST. CLAIR-VERNON- INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...MONETT... MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON. 450 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...DADE...JASPER...LAWRENCE...MCDONALD... NEWTON...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. MOZ055>058-068>071-079>083-090>092-095>098-103>106-310000- BENTON-CAMDEN-CHRISTIAN-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL- LACLEDE-MARIES-MILLER-MORGAN-OREGON-OZARK-PHELPS-POLK-PULASKI- SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK... ROLLA...SPRINGFIELD AND WEST PLAINS. 450 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE... HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON... OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...TEXAS... WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH... OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:37 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 38 min |
| May 30, 1:11 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Polk | 49 min |
| May 30, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 39 min |
| May 30, 1:27 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| May 30, 1:37 PM CDT | Tornado Warning | SGF | Camden, Dallas, Hickory | 38 min |
| May 30, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 51 min |
| May 30, 1:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| May 30, 2:07 PM CDT | Tornado Warning | SGF | Camden, Miller | 23 min |
| May 30, 2:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 42 min |
| May 30, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 51 min |
| May 30, 2:24 PM CDT | Tornado Warning | SGF | Dallas, Polk | 36 min |
| May 30, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 61 min |
| May 30, 2:29 PM CDT | Tornado Warning | SGF | Camden, Maries, Miller, Pulaski | 31 min |
| May 30, 2:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 67 min |
| May 30, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 66 min |
| May 30, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 65 min |
| May 30, 2:44 PM CDT | Tornado Warning | SGF | Maries, Miller, Pulaski | 46 min |
| May 30, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 45 min |
| May 30, 2:50 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 55 min |
| May 30, 2:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 30, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 64 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 39 min |
| May 30, 3:06 PM CDT | Tornado Warning | SGF | Shannon | 54 min |
| May 30, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 51 min |
| May 30, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 44 min |
| May 30, 3:16 PM CDT | Tornado Warning | SGF | Laclede | 44 min |
| May 30, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 56 min |
| May 30, 3:28 PM CDT | Tornado Warning | SGF | Camden, Pulaski | 47 min |
| May 30, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 45 min |
| May 30, 3:37 PM CDT | Tornado Warning | SGF | Taney | 23 min |
| May 30, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 65 min |
| May 30, 3:42 PM CDT | Tornado Warning | SGF | Ozark | 63 min |
| May 30, 3:55 PM CDT | Tornado Warning | SGF | Maries, Phelps, Pulaski | 35 min |
| May 30, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 37 min |
| May 30, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 67 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 46 min |
| May 30, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 71 min |
| May 30, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 47 min |
| May 30, 4:28 PM CDT | Tornado Warning | SGF | Maries | 32 min |
| May 30, 4:59 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| May 30, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 58 min |
| May 30, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 29 min |
| May 30, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 39 min |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.